Alert archive / Colorado / High Wind Warnings in 2022

High Wind Warning 20, NWS Pueblo, CO

December 27, 20228 counties in Colorado

NWS Pueblo, CO issued this high wind warning at Dec 27, 2022, 3:50 AM MST for 8 counties in Colorado. It took effect at Dec 27, 2022, 12:00 PM MST. It was in force for 20 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 27, 2022, 3:50 AM MST (10:50 UTC)
In effect from
Dec 27, 2022, 12:00 PM MST
Expired
Dec 28, 2022, 8:00 AM MST
In force
20 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 6:05 PM MSTNON-TSTM WND GST 655 Ene Poncha Pass, CO
Dec 27, 7:54 PM MSTNON-TSTM WND GST 664 Ese La Veta Pass, CO
Dec 27, 8:59 PM MSTNON-TSTM WND GST 587 Nne La Veta, CO
Dec 27, 9:23 PM MSTNON-TSTM WND GST 626 Sw Westcliffe, COMESONET STATION CW5478 WESTCLIFFE.
Dec 27, 10:18 PM MSTNON-TSTM WND GST 686 Sw Westcliffe, COMESONET STATION CW5478 WESTCLIFFE.
Dec 27, 11:15 PM MSTNON-TSTM WND GST 765 Sw La Veta, COMESONET STATION FW8680 LA VETA.
Dec 27, 11:16 PM MSTNON-TSTM WND GST 706 Wsw Westcliffe, COMESONET STATION AV888 WESTCLIFFE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS75 KPUB 271050
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
350 AM MST Tue Dec 27 2022

COZ072>075-087-271900-
/O.UPG.KPUB.HW.A.0016.221227T1900Z-221228T1500Z/
/O.NEW.KPUB.HW.W.0020.221227T1900Z-221228T1500Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
350 AM MST Tue Dec 27 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 AM MST
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 85 mph 
  expected.

* WHERE...the Sangre de Cristo Mountains above 7500 feet, and higher
  elevations of western Huerfano County.

* WHEN...From noon today to 8 AM MST Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
4 follow-up statements
494 
WWUS75 KPUB 272140
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
240 PM MST Tue Dec 27 2022

COZ072>075-087-280700-
/O.CON.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
240 PM MST Tue Dec 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 85 mph 
  expected.

* WHERE...The Sangre de Cristo Mountains above 7500 feet, and 
  higher elevations of western Huerfano County.

* WHEN...Until 8 AM MST Wednesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
699 
WWUS75 KPUB 280437
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
937 PM MST Tue Dec 27 2022

COZ072>075-087-281245-
/O.CON.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
937 PM MST Tue Dec 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph 
  expected.

* WHERE...The Sangre de Cristo Mountains above 7500 feet, and 
  higher elevations of western Huerfano County.

* WHEN...Until 8 AM MST Wednesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
675 
WWUS75 KPUB 281053
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
353 AM MST Wed Dec 28 2022

COZ072>075-087-281500-
/O.CON.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
353 AM MST Wed Dec 28 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph 
  expected.

* WHERE...The Sangre de Cristo Mountains above 7500 feet, and 
  higher elevations of western Huerfano County.

* WHEN...Until 8 AM MST Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
392 
WWUS75 KPUB 281440
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
740 AM MST Wed Dec 28 2022

COZ072>075-087-281545-
/O.EXP.KPUB.HW.W.0020.000000T0000Z-221228T1500Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
740 AM MST Wed Dec 28 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

Area observations across the Sangre de Cristo and adjacent lee
slopes have subsided this morning. Westerly winds may still gust
to near 45 mph through 12 PM.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Dec 26, 10:41 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 26, 10:41 PM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1041 PM MST Mon Dec 26 2022

.UPDATE...
Issued at 932 PM MST Mon Dec 26 2022

Higher resolution models are picking up on gusts as high as 90
mph across some of the higher peaks of the southern Sangres, as
well as brute forcing and reverse shear showing up in the cross
sections around Trinidad late tomorrow evening. For this reason,
high winds between 35 add 50 mph are expected, with gusts up to 80
mph, and locally higher will be possible across the highest peaks
and eastern slopes of the Sangre de Cristo Mountains, and west of
the I-25 corridor in Huerfano County. Given this, a High Wind
Watch has been issued for these areas for tomorrow afternoon
through Wednesday morning. -Stewey

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 243 PM MST Mon Dec 26 2022

Key messages:

1) Critical fire weather conditions for portions of the plains
tomorrow.

2) Increasing west winds and plenty of sun will boost high
temperatures tomorrow to around 20 degrees above normal.

Currently...As an upper low pressure trough continues east into the
mid-Mississippi River Valley, northwest flow aloft settles in across
the Four Corners region as temporary ridging moves in. Winds have
been generally light but mid and high level cloudiness has put a
slight damper on afternoon heating. Temps have warmed into the upper
30s to upper 40s for most locations across the forecast area as of 2
PM.

Tonight...The upper ridge begins to flatten out overnight as another
low pressure system approaches the Pacific NW. Flow aloft will shift
to a more westerly direction and increase ever so slightly, so
locations right along in the lee of the eastern slopes will likely
stay a bit warmer with lows in the 30 to 35 degree range. Mid and
high level cloudiness is expected to thin but there should be enough
cloud coverage in place to prevent overnight lows from cooling too
drastically. Therefore, low temps are forecast to be in the teens
and 20s for the remainder of the plains, and single digits to teens
for the San Luis Valley.

Tomorrow...Zonal westerly flow aloft really starts to increase
tomorrow as the next incoming system moves onshore, and there are
some indicators that high winds will be possible across the northern
half of Colorado in the lee of the mts. Though high winds are not
anticipated for our CWA, gusty west winds up to 40-45 mph will be
possible late morning into the afternoon especially for those normal
wind-prone areas where the air is being forced through terrain gaps.
Continued very dry conditions are expected as well, so went ahead
and upgraded the Fire Weather Watch to a Red Flag Warning for the I-
25 Corridor from Pueblo County and south, then east including all of
Las Animas County from 11 AM to 5 PM. Please refrain from any
outdoor activities that could cause a fire.

As the next upper system approaches, a healthy amount of moisture
will be drawn across the Four Corners into western CO. Isolated snow
showers are forecast to begin along the Continental Divide by late
afternoon, but at this time any accumulation should hold off until
the evening.

Due to the increased winds and low level mixing, coupled with
forecast mostly sunny skies, plan on high temps climbing to around
20 degrees above normal for most locations, with readings in the 60s
to near 70F for the plains, and mid 40s to mid 50s for the high
valleys. Moore

.LONG TERM...(Tuesday night through Monday)
Issued at 243 PM MST Mon Dec 26 2022

Key Messages:

1) An active pattern of weather is expected for much of southern
Colorado through next week, with highest impact potential Wednesday
into Thursday and Sunday into Monday.

2) High confidence in snow developing along the mountains,
particularly along the central and western mountains where heavy
snow is possible through next week.

3) Light precipitation, snow and rain, is possible along lower
elevations, but confidence in any totals remains low.

Tuesday Night - Monday... An active stretch of weather is expected
for the long term period. Ensemble model guidance, such as the GEFS
and EPS, remain in strong agreement about the active pattern for
southern Colorado. Starting midweek and continuing into early next,
an active and messy pattern is expected to develop, with a long wave
trough developing over the western/central US and several embedded
short wave troughs in that overall flow. Overall, this pattern will
bring inclement weather to the southern Colorado region, with
Wednesday into Thursday and Sunday into Monday being timeframes of
greater impact potential given that is generally when the
stronger/better located short waves will likely influence the
region. This pattern, especially Wednesday into Thursday and Sunday
into Monday, will be highly favorable for snow along the mountains,
particularly along the central and western mountains. Given the
persistent Pacific moisture tap this troughing pattern will have,
there is potential for heavy snow along the central and western
mountains, where total snow accumulations Wednesday through Monday
have the possibility of being 3+ feet of snow. One thing to note
with this pattern is that much of these waves will originate within
the Pacific region, and given that, not a lot of really cold air is
expected. This lack of colder air will lead to lower snow-to-liquid
ratios, and snow will be on the wetter and heavier side. This will
likely lead to more slushy snow covered roads. The greatest
uncertainty with this system, in regards to precipitation, is along
lower elevations/eastern plains. Precipitation chances will depend
highly on how the short waves evolve, and given the messy pattern
evolution, small deviations/interactions can make a huge difference.
Given this, light precipitation (snow and rain) is possible across
these areas, particularly Wednesday into Thursday and Sunday into
Monday, but confidence on location of higher amounts of
precipitation remains low at this time. Looking at temperatures, an
overall cool down is expected across southern Colorado. As mentioned
earlier, not a lot of cold air will be present with these waves, but
air more on the cool side is expected. This will lead to a drop in
temperatures, but temperatures will likely remain around average for
this time of year for most across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1024 PM MST Mon Dec 26 2022

VFR conditions expected over the next 24 hours with variable high
cloudiness. Winds will increase out of the west to southwest at
all three terminals in the afternoon with gusts to 25 to 30 kts
possible. The exception will be at KCOS where winds in the lee of
Pikes Peak may stay southeasterly into the afternoon with lesser
speeds. A ribbon of gusty westerly winds may set up just south and
north of the KCOS terminal and a subtle wind shift could bring
these gustier winds into the terminal after 20z. For now have kept
winds on the lighter side with a shift from the northwest during
the evening. Winds will stay elevated Tuesday night at all three
terminals with the approach of a storm system.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM Tuesday to 5 AM MST Thursday
for COZ060.

Winter Storm Warning from 5 PM Tuesday to 5 AM MST Thursday for
COZ068.

High Wind Watch from Tuesday afternoon through Wednesday morning
for COZ072>075-087.

Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ228>230-
233.

&&

UPDATE...STEWARD
SHORT TERM...MOORE
LONG TERM...SIMCOE
AVIATION...KT
Hazardous weather outlook, Dec 26, 5:06 AM MST, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
506 AM MST Mon Dec 26 2022

COZ058>089-093>099-271215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
506 AM MST Mon Dec 26 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High fire danger is expected Tuesday afternoon due to gusty winds
near 45 mph and humidity values under 15 percent for Pueblo,
Huerfano and Las Animas Counties.

Periods of snow, heavy at times, is expected along the Continental
Divide Tuesday night through Wednesday night. Areas over the San
Juan Range could see 8 to 16 inches of snow, while areas of the La
Garita Range and Central Mountains see 4 to 8 inches of snow.

Another storm system will bring more snow to the Continental
Divide over the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 9:10 PM MSTHigh Wind WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 2 more7 hr

Nearby

High Wind Warnings in Colorado, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.